Feb 11, 2019
Which meds are best for depression and is there a relationship between ARV'S and depression
Response from Dr. Fawcett
Hello and thanks for writing. Depression remains a significant concern for people living with HIV. It is estimated that in any given year about half of people living with HIV will have some symptoms of clinical depression. That includes people whose viral load is undetectable.
We don't totally understand the relationship between HIV and depression. There are certainly psychosocial factors relating to testing positive and living with the ongoing stigma of the virus. But there also seem to be clear indications that the virus (and/or the meds) interact biochemically in such a way as to cause depression.
No matter what the source, many people find relief with antidepressant medications. Most people living with HIV find that a class of anti-depressants called SSRIs (selective serotonin reuptake inhibitors) are very effective, and they are usually well-tolerated with antiretroviral medications. A further benefit is that there are generally so few side effects of SSRIs that many general practitioners feel comfortable prescribing them.
You should know that psychotherapy is also extremely helpful with depression. In fact, studies show that the best outcomes include treatment with both an antidepressant medication and psychotherapy.
Don't suffer with depression. Talk to your healthcare provider about what can be done. They may refer you to a mental health professional. Take care of those symptoms - it will affect your physical health, as well.
You can read more about HIV and depression at TheBody's Resource Center for living with HIV.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.